Just one more thing to add:
I did not take any meds before the blood draw.
There are scientific studies that conclude that suppression of TSH occurs quite frequently when taking significant doses of thyroid med. That does not mean you are hyperthyroid, unless you have hyper symptoms due to excessive levels of Free T4 and Free T3, the biologically active thyroid hormones. Your FT3 result does not correlate with hypo symptoms; however,there are other possible causes for a high FT3. And having that FT3 result along with a FT4 that is not even at the middle of its range is also unusual, even when taking desiccated type med. One thing that comes to ind is the possibility of T3 pooling in the blood and not getting into cells there are a number of causes listed in this link. They include high/low cortisol and high/low iron. Have you been tested for cortisol and ferritin?
I have not been tested for cortisol. I was tested for ferritin and my number was 63 13 - 375 ug/L.
My doctor didn't seem to think I needed to be tested for anything else. Very frustrating. I wonder if I should just get the cortisol tests done myself.
Would you mind reposting the link?
Sorry that I overlooked posting the link.
If you decide to get the cortisol test done yourself, the best is a diurnal saliva cortisol test done 4 times over a day. For that, I have used ZRT labs. They send a kit and you return samples and they post your results in about a week after sending the samples. Costs about $140 for the 4 tests.
I'd love to ask a couple more questions...
first, I know it takes 4-6 to increase a dose...any idea how long it takes to lower it? I'm trying to figure out when I should test next.
Also...for when I do get the results of the cortisol test...then what? Let's say I find out I have high cortisol...or low cortisol, I am not sure how to treat either. This doesn't appear to be something my doctor is interested in discussing so I am on my own. I would love some advice.
T3 has a half life of less than a day, so any reduction in dosage is essentially reflected in serum levels in less than a week. On the other hand T4 has a half life of about one week, so it takes about 4 weeks to reflect over 90% of the final effect of any med change. I think your dose reduction was the wrong direction, with your symptoms. It was based on the false assumption that a suppressed TSH automatically means hyperthyroidism.
From your initial lab results, before starting on med, your TSH, FT4 and FT3 indicate central hypothyroidism. With central there is a dysfunction in the hypothalamus/pituitary system that results in TSH too low to adequately stimulate the thyroid gland. Here is a link to a scientific study and its conclusion. You should give a copy to your doctor.
"Suppression of TSH by thyroid replacement to levels below 0.1 mU/L predicted euthyroidism in 92% of cases, compared to 34% when TSH was above 1 mU/L (p < 0.0001). In conclusion, in central hypothyroidism baseline TSH is usually within normal values, and is further suppressed by exogenous thyroid hormone as in primary hypothyroidism, but to lower levels. Thus, insufficient replacement may be reflected by inappropriately elevated TSH levels, and may lead to dosage increment."
If the cortisol tests concluded that you were too low, then a doctor can prescribe replacement med. If too high, I've seen info on a herbal remedy that is recommended. Let's see what your tests show. Also I expect that your dosage change is going to make you feel even worse, so I would try to get an appointment for re-test within a couple of weeks. Also, when you go back for tests, I would ask for Free T4, Free T3, Reverse T3, Vitamin D B12, and ferritin.
I just wanted to clarify that I was reducing not because of the TSH level which I know is fine. I was worried that the T3 was too high and if it is pooling in my blood, I don't want it to suddenly catch up and get hyper symptoms.